Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 118, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 14, 2003, 3:30 PM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2003, 3:30 PM EDT (19:30 UTC)
- Expired
- Jul 14, 2003, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 141934 FFWPBZ PAC129-142230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 330 PM EDT MON JUL 14 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 630 PM EDT * AT 330 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STATIONARY SEVERE THUNDERSTORM LOCATED OVER THE GREENSBURG AREA. RAINFALL IN EXCESS OF 1.50 INCHES IN AN HOUR CAN BE EXPECTED. THE HEAVIEST RAIN IS FALLING OVER TOWNSHIP LINE RUN IN THE SEWICKLEY CREEK HEADWATERS. * OTHER LOCATIONS IN THE WARNING INCLUDE...CALUMET-NORVELT...NEW STANTON...SOUTH GREENSBURG AND SOUTHWEST GREENSBURG... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:45 PM EDT, 45 minutes earlier.
Area forecast discussion, Jul 14, 2:45 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 245 PM EDT MON JUL 14 2003 SOME ISOLATED THUNDERSTORMS ARE BREAKING OUT ALONG CHESTNUT RIDGE ACROSS EASTERN FAYETTE AND WESTMORELAND COUNTY. WILL KEEP IN A CHANCE OF SHOWERS IN THE MOUNTAIN COUNTIES TO THE EAST...INCLUDING PRESTON TUCKER AND GARRETT. THESE SHOWERS SHOULD DIE QUICKLY AS THE SUN SETS. SHORT WAVE WILL MOVE EAST WITH WEAK COLD FRONT FOR TUESDAY NIGHT BRINGING SOME SCATTERED SHOWERS INTO THE OHIO COUNTIES LATE TUESDAY AFTERNOON AND ACROSS THE ENTIRE FORECAST AREA TUESDAY NIGHT. SOME SHOWERS MAY LINGER INTO WEDNESDAY IN PRESTON TUCKER AND GARRETT AS FRONT STALLS SOUTH OF PIT. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE. RSD
Hazardous weather outlook, Jul 14, 4:55 AM EDT, 10 hours 35 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-140900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 455 AM EDT MON JUL 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A WEAK COLD FRONT WILL QUICKLY PUSH THROUGH THE AREA TUESDAY NIGHT AND EARLY WEDNESDAY MORNING. THIS WILL BRING THE RISK FOR SHOWERS AND THUNDERSTORMS TO THE AREA. THESE STORMS COULD CONTAIN GUSTY WINDS AND BRIEF HEAVY DOWNPOURS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 3:19 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 56 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.